Q: Cough from ACE inhibitors is more common in?
ACE inhibitors degrade bradykinin and its accumulation leads to stimulation of afferent C-fibers in the airway causing cough. It usually starts within a week of instituting therapy though there are reports of delayed onset up to six months. The classic description is like a tickling, scratchy, or itchy sensation in the throat. It is more common in women and in patients of Chinese origin. Fortunately, it is not known to cause any airflow obstruction. Treatment is discontinuing of ACE inhibitor. It is said that losartan or another angiotensin II receptor antagonist can be tried as a substitute.
1. Irwin RS, Baumann MH, Bolser DC, et al. Diagnosis and management of cough executive summary: ACCP evidence-based clinical practice guidelines. Chest 2006; 129:1S.
2. Dykewicz MS. Cough and angioedema from angiotensin-converting enzyme inhibitors: new insights into mechanisms and management. Curr Opin Allergy Clin Immunol 2004; 4:267.
3. Tseng DS, Kwong J, Rezvani F, Coates AO. Angiotensin-converting enzyme-related cough among Chinese-Americans. Am J Med 2010; 123:183.e11.